Synthetic opioids, such as fentanyl, have been produced at rapid rates in the past few years. This led to an estimated 28,400 deaths involving synthetic opioids in 2017, a 47-percent increase from the previous year.
Fentanyl is extremely potent compared to even the most powerful opioids being sold on the streets, such as heroin. Heroin-laced fentanyl, then, can be extremely dangerous to the average opioid-addicted person, even with just one use.
What Is Fentanyl?
Used for medical purposes, fentanyl is typically prescribed for only the most severe pain, such as for surgeries or terminal cancer patients. Fentanyl is considered 50 to 100 times more potent than morphine, the next most powerful opioid in medical use.
Fentanyl is available as both a lozenge and in transdermal patches. The medication, like other opioids, can be diverted for illegal use.
Use of Fentanyl in the U.S.
Most fentanyl-related cases of abuse, overdose, and death in the U.S. are due to fentanyl that has been produced illegally in clandestine labs. Fentanyl appeals to individuals who are addicted to other opioids for its ability to produce similar effects, such as euphoria and slowed breathing.
For a more impactful “high,” fentanyl is combined with other opioids such as heroin. Some illicit drug manufacturers also mix fentanyl with drugs which produce opposing effects, like cocaine, to counter the effects of fentanyl.
How Fentanyl Contributes to Overdose Death Rates
Fentanyl is so powerful that the average person abusing opioids will not have developed a tolerance to the drug’s potent effects. If a person buys heroin that has been laced with fentanyl and uses it, he or she may then experience an overdose.
Drug distributors are not always transparent about what a drug contains when they sell it. Individuals buying drugs for their opioid-like effects may unknowingly purchase fentanyl.
This is why taking a drug that has been laced with fentanyl can be dangerous. Those with low or no tolerance to opioids can be at real risk of fatal overdose with one use of fentanyl. Individuals who have sought recovery, lowering their tolerance, who decide to use again are especially at risk.
Yet some people may abuse drugs laced with fentanyl to overcome the tolerance effect, seeking their original high. However, opioids depress the central nervous system. In high doses or with more potent opioids like fentanyl, this can lead to dangerously slowed or stopped breathing, contributing to overdose.
If a person overdosing isn’t found in time to administer medical help, it may be too late. For some individuals, fatal overdose can occur. When caught in time, naloxone (Narcan), an overdose reversal drug, can help stabilize individuals experiencing fentanyl-related overdose until further help can be sought.
Learn More About Fentanyl in the U.S.
Fentanyl is one of the most potent medications in use. When produced and sold illegally, it can fall into the wrong hands and have devastating consequences. Unfortunately, fentanyl-related overdose deaths are on the rise in the U.S., causing concern for opioid abusers, their families, and the addiction recovery community.
To learn more about fentanyl, opioids, or if you or someone you know has an opioid addiction, please don’t hesitate to reach out. Our addiction experts can answer any questions or locate a rehab center with a program that works for you.